Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pediatr Emerg Care. 2009 Aug;25(8):519-22. doi: 10.1097/PEC.0b013e3181b0a49a.

Stevens-Johnson syndrome and toxic epidermal necrolysis: consequence of treatment of an emerging pathogen.

Author information

  • 1Pediatrics, University of Pennsylvania School of Medicine, Division of Emergency Medicine, Children's Hospital of Philadelphia, 34th St and Civic Center Blvd, Philadelphia, PA 19104, USA. mistryr@email.chop.edu

Abstract

We report a case of Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) secondary to trimethoprim-sulfamethoxazole (TMP-Sx) therapy for presumed community-associated methicillin-resistant Staphylococcus aureus (CA-MRSA) infection. Although the association between SJS/TEN and the sulfonamide class of antibiotics is well established, the increasing prevalence of CA-MRSA has left practitioners with limited regimens to effectively treat skin and soft tissue infections (SSTIs) in the outpatient setting. In the case of SSTIs, alternative treatment of these infections should be considered, especially when the bacterial pathogen is unknown. Future investigations evaluating the efficacy of adjunctive antibiotics for purulent SSTIs and monitoring the incidence of SJS/TEN in the era of CA-MRSA are necessary to reduce unnecessary use of sulfonamide drugs. The potential development of SJS/TEN, a severe life-threatening illness, emphasizes the need for judicious use of TMP-Sx and close monitoring and follow-up for patients who were given TMP-Sx for SSTIs.

PMID:
19687711
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk